Thunderstorm Wind, Dewey
- When
- July 24, 10:23 PM MST
- Where
- Dewey County, 1.47 mi NNW of Parade
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.050, -101.110
Eighty mph winds downed several cottonwood and ash trees.
A weak upper level low pressure trough along with a surface warm front brought numerous thunderstorms to the region. Large hail, damaging winds, flash flooding, along with a few tornadoes occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A weak upper level low pressure trough along with a surface warm front brought numerous thunderstorms to the region. Large hail, damaging winds, flash flooding, along with a few tornadoes occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 24, 6:45 PM MST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 845 PM CDT FRI JUL 24 2015 .UPDATE... ISSUED AT 845 PM CDT FRI JUL 24 2015 SOME ELEVATED CONVECTION ALREADY DEVELOPING OUT WEST THIS EVENING AND MOVING EAST. EXPECT THIS DEVELOPMENT TO CONTINUE THROUGH THE NIGHT AS SHOWN BY THE HRRR MODEL. IT SHOULD REMAIN WEST OF THE JAMES RIVER VALLEY. ADJUSTED WEATHER AND POPS FOR THE NIGHT. UPDATE ISSUED AT 624 PM CDT FRI JUL 24 2015 00Z AVIATION DISCUSSION UPDATED BELOW. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 247 PM CDT FRI JUL 24 2015 THERE ARE A NUMBER OF FORECAST CHALLENGES IN THE SHORT TERM REGARDING THUNDERSTORM CHANCES AND SEVERE POTENTIAL. MODELS ARE IN GENERAL AGREEMENT ON THE OVERALL SYNOPTIC PATTERN BUT THERE ARE SOME SIGNIFICANT DIFFERENCES IN PLACEMENT/TIMING ON THE NEW 12Z RUNS BETWEEN THE HI-RES CAMS AND THE GLOBAL MODELS. THE ECMWF IS ALSO FARTHER SOUTH THAN PREVIOUS SOLUTIONS WHILE THE GFS ENHANCED THE EASTERN H5 SHORTWAVE SAT EVENING AND THEREFORE KEEPS A RATHER ROBUST QPF FIELD ACROSS THE EASTERN CWA. STUCK WITH THE HI-RES SOLUTIONS THIS EVENING WHICH GENERATE SOME STORMS WEST RIVER BY 0Z. WHILE CAPE IS UNDERWHELMING..LESS THAN 1000 J/KG ON THE RAP...UNTIL CLOSE TO 12Z SAT SHEAR IS AROUND 45 TO 55 KTS AND CIN IS MINIMAL. THESE STORMS WILL NOT MIGRATE VERY FAR EAST UNTIL CLOSER TO MORNING. ANY LEFT OVER CLOUDINESS MAY HAMPER INITIAL RE-DEVELOPMENT SAT AFTERNOON AS A STRONG SHORTWAVE BEGINS TO MOVE FROM WEST TO EAST ACROSS THE SOUTHERN CWA. SHEAR IN THE BAROCLINIC ZONE WILL BE SUFFICIENT FOR ANY STORMS THAT DO DEVELOP TO BECOME SEVERE. MOST OF THE DAY SUNDAY WILL BE DRY IN BETWEEN SYSTEMS. THERE IS AN APPROACHING SFC LOW AND SOME WEAKER SHORTWAVE ENERGY SUNDAY EVENING THAT MAY FIRE OFF A FEW STORMS BUT MODELS DIVERGE GREATLY ON PLACEMENT WITH SOME KEEPING ANY PRECIP CHANCE OUT OF THIS CWA. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 247 PM CDT FRI JUL 24 2015 SLIGHT PRECIP CHANCES REMAIN IN THE FORECAST FOR EARLY IN THE WORKWEEK AS AN UPPER LEVEL TROUGH MOVES OUT OF THE PACIFIC NORTHWEST...ALTHOUGH 700 MB TEMPERATURES RANGING FROM 12 C TO 16 C WILL KEEP A CAP ON MOST CONVECTION. NORTHWEST FLOW BEHIND THE TROUGH WILL THEN BRING COOLER AND DRIER CONDITIONS BY MID WEEK...AS WELL AS GUSTY WINDS. THIS WILL BE SHORT LIVED HOWEVER...AS 500 MB HEIGHTS ARE ON THE RISE BY THE END OF THE WORKWEEK...WITH FORECAST MAX TEMPERATURES BACK IN THE UPPER 80S AND 90S BY FRIDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 624 PM CDT FRI JUL 24 2015 VFR CONDITIONS ARE EXPECTED AT ALL LOCATIONS THROUGH TONIGHT AND SATURDAY. A COUPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED INTO SATURDAY AFTERNOON. THE FIRST ROUND OF STORMS WERE DEVELOPING EARLY THIS EVENING OUT WEST AND ARE EXPECTED TO MOVE INTO CENTRAL SD LATER THIS EVENING AND OVERNIGHT. AT THIS TIME...PIR AND MAYBE MBG COULD BE AFFECTED. THE NEXT ROUND WILL COME SATURDAY AFTERNOON AND COULD POSSIBLY AFFECT ALL LOCATIONS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...WISE LONG TERM...SERR AVIATION...MOHR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 350 AM CDT FRI JUL 24 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 350 AM CDT FRI JUL 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ELEVATED STORMS WILL RETURN TO THE REGION EARLY SATURDAY. THE SEVERE WEATHER RISK REMAINS LOW UNTIL THE AFTERNOON. THE MAIN RISKS SATURDAY AFTERNOON AND EVENING IS HAIL AND STRONG WINDS...AS WELL AS HEAVY RAIN. THE AREA AT GREATEST RISK IS CENTRAL AND SOUTHEAST SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1208 AM CDT SAT JUL 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL LANTRY 45.02N 101.42W
07/25/2015 M0.50 INCH DEWEY SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1500666
CONNELLYThe Rapid City radar (KUDX), 171 km away, was scanning. The volume nearest the first event began at 05:23 UTC.
16 thunderstorm wind, 11 hail, 4 flash flood, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Eighty mph winds downed several cottonwood and ash trees.
Sixty mph winds downed several tree branches.
A small rope tornado touched down briefly in an open field.
A second brief tornado occurred northwest of Leola in an open field.
Sixty mph winds were estimated.
Sixty mph winds downed several tree branches.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Heavy rains resulted in water flowing over South Dakota State Highway 45 just south of Ipswich.
Sixty mph winds were estimated.
Heavy rains of over three inches flooded some area fields along with a few roads.
Seventy mph winds were estimated.
Sixty mph winds were estimated.
Sixty mph winds downed several tree branches.
Seventy mph winds were estimated.
Heavy rains of over three inches caused a road to be flooded for a period of time.
Sixty mph winds downed several large tree limbs.
Seventy mph winds downed a small wood structure.
Heavy rains caused the flash flooding of several roads with the gravel being washed away in places.
Sixty mph winds brought some tree branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for South Dakota, 2015Warnings in South Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596970, 596929, 596971, 596930, 596931, 596932, 596933, 596934, 596996, 596998, 596963, 596935, 596965, 596973, 596975, 596977, 596978, 596915, 596979, 596936, 596980, 596916, 596981, 596937, 596988, 596989, 596938, 596990, 596991, 596918, 596966, 596967, 596921, 596992.